Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 114, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 12, 2012, 7:32 PM CDT for Big Stone County, Traverse County, Minnesota; Roberts County, South Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2012, 7:32 PM CDT (00:32 UTC)
- Expired
- Jul 12, 2012, 8:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Big Stone County, MN, Traverse County, MN, Roberts County, SD
The radar
The Aberdeen radar (KABR), 145 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 8:00 PM CDT | HAIL 1 | 7 Sw Wheaton, MN | STARTED OUT AS LOTS OF DIME TO NICKEL HAIL AND GOT TO AS BIG AS QUARTERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 821 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 2251 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
793 WUUS53 KABR 130032 SVRABR MNC011-155-SDC109-130115- /O.NEW.KABR.SV.W.0114.120713T0032Z-120713T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 732 PM CDT THU JUL 12 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BIG STONE COUNTY IN WEST CENTRAL MINNESOTA... SOUTHWESTERN TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA... EAST CENTRAL ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 815 PM CDT * AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BROWNS VALLEY...OR 14 MILES EAST OF SISSETON...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COLLIS AND WHEATON AROUND 810 PM CDT... DUMONT AROUND 815 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4582 9646 4559 9634 4554 9679 4568 9685 TIME...MOT...LOC 0032Z 253DEG 19KT 4564 9673 WIND...HAIL 60MPH 1.00IN $$ MOHR
2 follow-up statements
044 WWUS53 KABR 130057 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 757 PM CDT THU JUL 12 2012 MNC011-SDC109-130107- /O.CAN.KABR.SV.W.0114.000000T0000Z-120713T0115Z/ BIG STONE MN-ROBERTS SD- 757 PM CDT THU JUL 12 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ROBERTS AND NORTHWESTERN BIG STONE COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE WARNED AREA. LAT...LON 4561 9663 4571 9668 4582 9646 4559 9634 TIME...MOT...LOC 0057Z 253DEG 19KT 4568 9655 $$ MNC155-130115- /O.CON.KABR.SV.W.0114.000000T0000Z-120713T0115Z/ TRAVERSE MN- 757 PM CDT THU JUL 12 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL TRAVERSE COUNTY UNTIL 815 PM CDT... AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF COLLIS...OR 10 MILES SOUTH OF WHEATON...MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... COLLIS AROUND 810 PM CDT... DUMONT AROUND 815 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4561 9663 4571 9668 4582 9646 4559 9634 TIME...MOT...LOC 0057Z 253DEG 19KT 4568 9655 WIND...HAIL 60MPH 1.00IN $$ MOHR
951 WWUS53 KABR 130113 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 813 PM CDT THU JUL 12 2012 MNC155-130123- /O.EXP.KABR.SV.W.0114.000000T0000Z-120713T0115Z/ TRAVERSE MN- 813 PM CDT THU JUL 12 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TRAVERSE COUNTY WILL EXPIRE AT 815 PM CDT/715 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4561 9663 4571 9668 4582 9646 4559 9634 TIME...MOT...LOC 0113Z 253DEG 19KT 4570 9643 $$ MOHR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:35 PM CDT, 57 minutes earlier.
Area forecast discussion, Jul 12, 6:35 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 635 PM CDT THU JUL 12 2012 .UPDATE... 00Z AVIATION DISCUSSION UPDATED BELOW... && .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT AN INTERESTING FORECAST FOR TONIGHT. ALOFT WATER VAPOR IMAGERY SHOWS A COUPLE DECENT LOOKING S/WS ACROSS THE AREA. ONE IS MOVING ACROSS FAR SOUTHERN NORTH DAKOTA. THIS HAS PROBABLY PROVIDED FOR SOME LARGE SCALE SUBSIDENCE THROUGH MOST OF THIS AFTERNOON. MEANWHILE ANOTHER WAVE AND JET MAX IS MOVING SOUTHEAST THROUGH SOUTHWEST SOUTH DAKOTA. AT THE SURFACE A VERY SLOW MOVING FRONT EXTENDS FROM JUST EAST OF KABR TO JUST NORTHWEST OF K9V9. LATEST MESOSCALE ANALYSIS INDICATES LITTLE IF ANY CAP LEFT ACROSS THE EASTERN CWA AHEAD OF THE BOUNDARY...AND MIXED LAYER CAPES GREATER THAN 1500 J/KG. SO AM EXPECTING DEVELOPMENT OF STORMS IN THE NEXT HOUR OR SO...BUT THE AMOUNT OF COVERAGE IS KINDA HARD TO DETERMINE BASED ON FAIRLY WEAK DEEP LAYER AND LOW LEVEL SHEAR. SUSPECT COVERAGE OF ISOLD/SCT WILL BE SUFFICIENT THROUGH MIDNIGHT WITH WIND PROBABLY THE MAIN THREAT FROM PULSE LIKE STORMS WITHIN FAIRLY WARM ENVIRONMENT. AFTER TONIGHT THERE IS STILL SOME THREAT FOR SHOWERS OVER THE FAR EASTERN CWA ON FRIDAY WHERE MID LEVEL TEMPS ARE COOLER WITHIN UPPER TROF AND DAYTIME HEATING WILL CONTRIBUTE TO SOME AVAILABLE ENERGY SO CANT RULE OUT A STRAY THUNDERSTORM. THEN FOR SATURDAY AND SATURDAY NIGHT THE MID LEVEL RIDGE BEGINS BUILDING ACROSS THE REGION WITH MOSTLY DRY CONDITIONS EXPECTED...ALONG WITH WARMING TEMPERATURES. .LONG TERM...SUNDAY THROUGH THURSDAY UPPER RIDGE OVER THE REGION WILL BE SUPPRESSED IN RESPONSE TO UPPER TROF EJECTING SHORTWAVE ENERGY OUT OF THE PACIFIC NORTHWEST INTO SOUTHERN CANADA...ONLY TO HAVE THE RIDGE REDEVELOP TO THE WEST EARLY NEXT WEEK. THIS KEEPS US IN WESTERLY/NORTHWEST FLOW ALOFT. BY MID WEEK...MODELS BEGIN TO DIVERGE IN HANDLING THE INTENSITY OF THE UPPER RIDGE WITH THE GFS SHOWING A LESS AMPLIFIED PATTERN. THIS WOULD SUGGEST A SLIGHTLY MORE ACTIVE PATTERN...HOWEVER SUNDAY WILL SEE H7 TEMPERATURES UPWARDS OF +16C...WITH THE CAP IN PLACE THROUGH MONDAY. THIS ELEVATED MIXED LAYER WILL INHIBIT SURFACE BASED CONVECTION...HOWEVER GUIDANCE SUGGEST MOISTURE ABOVE 10KFT ASSOCIATED WITH MONSOONAL FLOW. THUS...WILL LIMIT POPS TO SLIGHT CHANCE WITH THE ANTICIPATION OF NEGLIGIBLE QPF DUE TO HIGH BASED ALTOCUMULUS. THE ELEVATED MIXED LAYER WEAKENS AND CAP TEMPERATURES DROP INTO THE LOW TEENS AS NORTHWEST FLOW BECOMES BETTER ESTABLISHED TUESDAY/WEDNESDAY...SO WILL CONTINUE LOW POPS WITH THE ANTICIPATION OF MAINLY DIABATICALLY DRIVEN AFTERNOON CONVECTION. AS FOR TEMPERATURES...H85 READINGS READILY APPROACHING 30C SUGGEST HIGHS RUNNING AROUND THE CENTURY MARK FOR A GOOD PORTION OF THE CWA...ALONG WITH LITTLE OVERNIGHT RELIEF. BEST GUESS FROM GUIDANCE IS FRONTAL PASSAGE WILL OCCUR BETWEEN MONDAY NIGHT INTO TUESDAY...REPLACED BY A COOLER/DRIER CANADIAN AIRMASS FOR THE REMAINDER OF THE FORECAST PERIOD. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED AT ALL TAF LOCATIONS THROUGH TONIGHT AND FRIDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...TDK LONG TERM...CONNELLY AVIATION...MOHR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 12, 4:26 AM CDT, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 426 AM CDT THU JUL 12 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-130930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 426 AM CDT THU JUL 12 2012 /326 AM MDT THU JUL 12 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME THUNDERSTORMS LATER THIS AFTERNOON COULD BECOME STRONG TO SEVERE WITH THE THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. SD
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 10:05 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone | 25 min |
| Jul 12, 8:53 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 27 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2012Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.